Indiana, 2007Lake-Effect Snow in Indiana, January 27 to 29, 2007
January 27 to 29, 2007 · NWS IWX · 2 events in 2 counties and zones
A surge of arctic air moved across the relatively warm waters of Lake Michigan. A well developed single band of lake effect snow developed and meandered across parts of northwestern Indiana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of arctic air moved across the relatively warm waters of Lake Michigan. A well developed single band of lake effect snow developed and meandered across parts of northwestern Indiana. The heaviest accumulations across northwest Indiana fell across Laporte and St Joseph counties where 7 to 9 inches of snow fell, including the cities of South Bend, Rolling Prairie and Michigan City. In additions gusty west to northwest winds caused blowing and drifting of the new snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 27, 5:46 AM EST, 5 hours 14 minutes earlier.
Area forecast discussion, Jan 27, 5:46 AM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 AM EST SAT JAN 27 2007
.AVIATION...
AS EXPECTED...LOW CLOUD DECK HAS BEEN RAPIDLY EXPANDING AS FIRST
FRONT CLEARS THE AREA. MVFR CIGS NOW IN PLACE AT BOTH SITES AND SEE
NO REASON FOR ANY IMPROVEMENT GIVEN INCREASING FLOW OFF THE LAKE
ENHANCING CLOUD DEVELOPMENT. ONLY QUESTIONS REMAIN AS TO HOW LOW
CIGS/VSBYS MAY GO ESPECIALLY AS SNOW SHOWERS BEGIN TO DEVELOP THIS
AFTERNOON INTO TONIGHT MAINLY TOWARDS KSBN. HAVE BEGUN TO ADD SOME
DETAIL TO TIME OUT ARRIVAL OF FIRST SHORT WAVE THIS AFTERNOON/EARLY
EVE WITH MVFR CIGS/VSBYS IN SNOW SHOWERS AT KSBN AND VFR VSBY/MVFR
CIGS AT KFWA. AS ACTIVITY LIKELY TAPERS OFF IN KFWA...INTENSITY AND
COVERAGE OF SNOWSHOWERS WILL LIKELY INCREASE AT KSBN INTO THE
OVERNIGHT HOURS AS 2ND FRONT AND WAVE DROP IN. HAVE BROUGHT
CONDITIONS WELL INTO MVFR RANGE AND EVEN TEMPO IFR FOR VSBY IN
HEAVIER SNOWSHOWERS. THESE REMAIN RATHER CONSERVATIVE AS EXACT BAND
PLACEMENT WILL NEED TO BE ASCERTAINED TO ADD FURTHER DETAIL TO THE
TAFS.
&&
.SHORT TERM...
TODAY THROUGH SUNDAY NIGHT.
FIRST COLD FRONT MAKING ITS WAY ACROSS THE CWA...GENERALLY CLEARING
THE NW QUARTER OR SO ALREADY. MAIN EFFECT HAS BEEN WINDS SHIFTING
TO WEST AND VERY WARM TEMPS IN THE UPR 30S TO LOW 40S STARTING
THEIR FALL. EXPECTING HIGHS IN MOST AREA FIRST THING WITH STEADY
OR SLOWLY FALLING TEMPS INTO THE AFTERNOON. LARGE LOW CLOUD AREA
EXPANDING ON SAT OVER PAST FEW HOURS AND WITH SOME CONTRIBUTION
FROM THE LAKE AS WINDS BECOME MORE WEST AND NW EXPECTED CLOUDS TO
CONTINUE TO DEVELOP AND MOVE SOUTH. NO PRECIP HAS BEEN OBSERVED
ACROSS THE AREA OVERNIGHT AND SEE NO REASON FOR THIS TO CHANGE
MUCH INTO THE FIRST PART OF THE MORNING. AS WE DRAW CLOSER TO
MIDDAY...DELTA T/S AND WNW FLOW OFF THE LAKE SHOULD START TO GET
THE LAKE EFFECT MACHINE GOING...BUT INVERSION HGTS STILL GENERALLY
BELOW 6K FT. HOWEVER..LIFT FROM APPROACHING S/W SHOULD HELP
ENHANCE LIFT ACROSS MUCH OF THE AREA AND LEAD TO SCT SNOWSHOWERS
IN MANY LOCATIONS. FOR NOW HAVE WENT WITH SCT WORDING ACROSS THE
NORTH AND KEPT THINGS TONED DOWN A BIT SOUTH AND AWAIT FULL
EFFECTS OF WAVE TO THE AREA. HAVE REMOVED ALL MENTION OF FZDZ FROM
ZONES AND JUST WENT WITH BROAD BRUSH SNOWSHOWERS.
BEHIND THIS WAVE IS WHERE POOL OF INCREASINGLY COLDER AIR WILL
ARRIVE WITH 850 MB TEMPS DROPPING INTO THE -15 TO -17 RANGE AND
THEN REMAINING THERE INTO SUNDAY NIGHT. COLDEST CORE OF TEMPS NOW
LOOKS TO PASS JUST TO THE WEST OF THE AREA BUT EVEN WITH TEMPS AS
ADVERTISED...DELTA T/S STILL INCREASE TO AROUND 20 C OR GREATER.
INVERSION HGTS...ESPECIALLY ON SUNDAY INCREASE TO CLOSER TO 15K
FEET. WHAT REMAINS OF CONCERN IS EXACT FLOW OFF THE LAKE WHICH MAY
VARY ANYWHERE FROM 290 TO 340 DEGREES. 00Z NAM KEPT MUCH OF THE
THE BEST OMEGA ACROSS MAINLY SOUTHERN LWR MI...BUT 6Z RUN HAS COME
BACK AROUND TO MORE LIKELY SCENARIO OF BAND SETTING UP SE FROM THE
LAKE. WITH BEST SNOW GROWTH AREA ALIGNING NICELY WITH RATHER DEEP
MSTR...SEE NO REASON WHY HEAVY SNOW WON/T MATERIALIZE OVER THE WATCH
AREA. SINCE BEST WINDOW FOR HEAVY SNOW IS ON SUNDAY...HAVE OPTED
TO MAKE NO CHANGES TO HEADLINES AND DEFER TO DAY SHIFT.
TEMPWISE...HAVE LOWERED TEMPS BOTH AT NIGHT AND ON SUNDAY AWAY
FROM THE LAKE WITH COLD TEMPS EXPECTED IN MANY AREAS AWAY FROM THE
LAKE. HAVE NOT GONE TOO CRAZY AS POTENTIAL FOR TEMPS GOING EVEN
COLDER IN AREAS OF SNOW COVER AND LOWER CLOUD COVER EXISTS.
&&
.LONG TERM...
MONDAY THROUGH FRIDAY.
THE LONG TERM PATTERN WILL FEATURE BELOW NORMAL TEMPERATURES. AN
UPR LVL RIDGE WILL PARK ITSELF ACRS THE PAC NW/FAR WRN CANADA WHILE
MEAN TROUGHING WILL CONTINUE ACRS ERN CANADA...THE GREAT LAKES
REGION...AND THE ERN UNITED STATES. SVRL S/WVS WILL DIVE SE OUT OF
THE WRN PROVINCES OF CANADA...THEN INTO THE GREAT LAKES/OHIO VALLEY
REGION THROUGH THE WEEK...BRINGING CHC/S FOR SNOW. WITH COLD AIR
MOVING ACRS THE WARMER WATERS OF LAKE MICHIGAN...LAKE EFFECT SNOW
SHOWERS WILL ALSO BE POSSIBLE.
ON MONDAY...THE FCST REGION WILL BE IN A LULL BETWEEN S/WVS. WITH
DRIER LOW LVL AIR ADVECTING ACRS LAKE MICHIGAN AND INVERSION HEIGHTS
LOWERING...LAKE EFFECT SNOW SHOWERS WILL WEAKEN CONSIDERABLY
COMPARED TO SUNDAY. WILL MAINTAIN A 30 POP ACRS THE NRN THIRD
OF THE CWFA AS MEAN LOW LVL FLOW WILL BE AROUND 280 DEGREES.
FOR MONDAY NIGHT...ANOTHER S/WV WILL DIVE SE FROM THE WRN
WESTERN PROVINCES OF CANADA INTO THE GREAT LAKES REGION. THIS UPR
LVL ENERGY SHOULD BE ENOUGH TO GENERATE SOME LIGHT SNOW ACRS THE
FCST AREA...SO HAVE ADDED A 40 PERCENT CHANCE TO ALL LOCATIONS.
ON TUESDAY...COLD CYCLONIC FLOW ACRS LAKE MICHIGAN WARRANTS A CHC OF
SNOW SHOWERS DOWNWIND OF LAKE MICHIGAN. ELSEWHERE...LOW LVL
MOISTURE AND CYCLONIC FLOW WILL MAINLY BRING A CHC OF FLURRIES.
FOR TUESDAY NIGHT INTO WEDNESDAY...A RESPITE IN SNOW ACTIVITY IS
EXPECTED AS A SFC RIDGE OF HIGH PRESSURE MOVES ACRS THE AREA. THE
LOW LVL MEAN FLOW WILL EVENTUALLY BECOME SW IN NATURE...PUSHING
LAKE EFFECT SNOW SHOWERS NORTH OF THE FCST AREA. TEMPERATURES WILL
MODIFY SOME ON THE BACK SIDE OF THE SFC HIGH ON WEDNESDAY.
FOR WEDNESDAY NIGHT INTO THURSDAY...ANOTHER S/WV AND ASSOCD COLD
FRONT WILL PASS THROUGH THE WESTERN GREAT LAKES...BRINGING A CHANCE
OF SNOW.
FOR THE REMAINDER OF THE EXTENDED...THE TRAIN OF S/WVS FROM CANADA
WILL CONTINUE...KEEPING THE CHC SNOW/SNOW SHOWERS IN THE FCST.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
FOR INZ003>005.
MI...LAKE EFFECT SNOW WATCH FROM LATE TONIGHT THROUGH SUNDAY EVENING
FOR MIZ077-078.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR LMZ043-046.
&&
SHORT TERM/AVIATION...FISHER
LONG TERM....HICKMANHazardous weather outlook, Jan 27, 6:01 AM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
601 AM EST SAT JAN 27 2007
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
601 AM EST SAT JAN 27 2007 /501 AM CST SAT JAN 27 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW WILL DEVELOP THIS AFTERNOON...INCREASING IN
COVERAGE AND INTENSITY LATE TONIGHT. A LAKE EFFECT SNOW WATCH
REMAINS IN EFFECT LATE TONIGHT FOR EXTREME SOUTHWEST LOWER
MICHIGAN AND FAR NORTHWEST INDIANA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LAKE EFFECT SNOW WILL CONTINUE ON SUNDAY...TAPERING OFF SUNDAY
NIGHT. SIGNIFICANT SNOW ACCUMULATIONS WILL BE POSSIBLE...ESPECIALLY
WEST AND NORTH OF A LINE FROM LAPORTE...TO GOSHEN TO MARCELLUS.
A LAKE EFFECT SNOW WATCH REMAINS IN EFFECT THROUGH SUNDAY EVENING
FOR EXTREME SOUTHWEST LOWER MICHIGAN AND FAR NORTHWEST INDIANA.
REFER TO THE LATEST WINTER WEATHER PRODUCT FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PASS ON ALL SNOWFALL REPORTS TO THE
NATIONAL WEATHER SERVICE.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-281115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
601 AM EST SAT JAN 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NORTHWEST WINDS OF 15 TO 25 MPH WILL CREATE WAVES IN EXCESS OF 4
FEET TODAY AND TONIGHT. WIND AND WAVES WILL POSE A HAZARD TO
SMALL CRAFTS. A SMALL CRAFT ADVISORY IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SERIES OF COLD FRONTS WILL MOVE ACROSS THE WESTERN GREAT LAKES
THROUGH THE END OF THE WEEK. WINDS IN EXCESS OF 20 KNOTS AND WAVES
IN EXCESS OF 4 FEET WILL BE POSSIBLE FOR MOST OF THE WEEK...POSING
A HAZARD TO SMALL CRAFTS.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Lake-Effect Snow, St. Joseph
- When
- January 27, 11:00 AM EST to January 29, 12:00 AM EST
- Where
- St. Joseph forecast zone
- Reported by
- Trained Spotter
A persistent single band of lake effect snow persisted across the northern part of St Joseph County, where local accumulations of up to 9 inches were reported in and around South Bend.
Lake-Effect Snow, La Porte
- When
- January 27, 11:00 AM CST to January 29, 12:00 AM CST
- Where
- La Porte forecast zone
- Reported by
- Trained Spotter
A persistent single band of lake effect snow persisted across much of Laporte County. The heaviest amounts of snow were found across the northern parts of the county where 7 to 9 inches of snow was reported.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, January 27, 20071 death · 1 event
- Lake-Effect Snow in Michigan, January 27 to 28, 20075 events
- Lake-Effect Snow in Michigan, January 27 to 28, 20074 events
- Lake-Effect Snow in Michigan, January 27 to 29, 20073 events
- Lake-Effect Snow in Michigan, January 27 to 28, 20073 events
- Lake-Effect Snow in Wisconsin, January 27 to 28, 20072 events
- Marine Thunderstorm Wind in Gulf of Mexico, January 27, 20071 event
- Heavy Snow in Nevada, January 27 to 28, 20071 event
- Blizzard in Alaska, January 27 to 28, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12625, 12624.